Generic Name: aspirin, chlorpheniramine, and dextromethorphan (AS prin, klor feh NEER ah meen, and dex troe meh THOR fan)Brand Names: Alka-Seltzer Plus Flu
Aspirin is a pain reliever and fever reducer. It also reduces swelling.
Chlorpheniramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.
The combination of aspirin, chlorpheniramine, and dextromethorphan is used to treat fever, cough, sneezing, itching, runny nose, headache, sinus pain, and other aches and pains caused by the common cold or flu.Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.
Aspirin, chlorpheniramine, and dextromethorphan may also be used for purposes not listed in this medication guide.
a recent history of stomach or intestinal bleeding;
a bleeding disorder such as hemophilia; or
an allergy to an NSAID (non-steroidal anti-inflammatory drug) such as Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others.
Before taking aspirin, chlorpheniramine, and dextromethorphan, tell your doctor if you have:
heart disease, high blood pressure;
history of heart attack, stroke or blood clots;
a bleeding or blood clotting disorder such as hemophilia;
emphysema or chronic bronchitis;
an enlarged prostate; or
problems with urination.
If you have any of these conditions, you may not be able to use this medication, or you may need a dosage adjustment or special tests during treatment.Aspirin may be harmful to an unborn baby's heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking aspirin. This medication may pass into breast milk and could harm a nursing baby. Do not use aspirin, chlorpheniramine, and dextromethorphan without telling your doctor if you are breast-feeding a baby.
Use this medication exactly as directed on the label, or as prescribed by your doctor. Do not use it in larger amounts or for longer than recommended.
Drop the effervescent tablets into a glass of water (at least 4 ounces). Allow the tablets to dissolve completely. Drink this mixture right away. Do not save it for later use.Take this medicine with food or milk if it upsets your stomach.
Antihistamines can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.
Do not take this medication for longer than 7 days in a row to treat cold symptoms or longer than 3 days to treat a fever. If your symptoms do not improve or if they get worse, see your doctor.Store the medication at room temperature away from moisture and heat.
See also: Aspirin, chlorpheniramine, and dextromethorphan dosage in more detail
Since this medication is often taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.
Overdose symptoms may include feeling restless or nervous, ringing in your ears, headache, nausea, vomiting, stomach pain, dizziness, drowsiness, dry mouth, warmth or tingly feeling, confusion, hallucinations, rapid breathing, or seizure (convulsions).
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with cough or cold medicine can increase your risk of unpleasant side effects.Do not use any other over-the-counter cough, cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, cough suppressant, pain reliever, or fever reducer.
Avoid taking an NSAID (non-steroidal anti-inflammatory drug) while you are taking aspirin. NSAIDs include ibuprofen (Motrin, Advil), etodolac (Lodine), indomethacin (Indocin), ketoprofen (Orudis), naproxen (Aleve, Naprosyn), and others.
black, bloody, or tarry stools;
coughing up blood or vomit that looks like coffee grounds;
severe anxiety, confusion, hallucinations, unusual thoughts or behavior;
slow, shallow breathing;
fast, pounding, or uneven heartbeats;
easy bruising or bleeding, unusual weakness; or
urinating less than usual or not at all.
Less serious side effects may include:
nausea, vomiting, stomach pain, constipation, heartburn;
problems with memory or concentration;
ringing in your ears; or
restless or excitability (especially in children).
This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect.
Usual Adult Dose for Cold Symptoms:
2 tablets dissolved in 4 oz of water orally every 6 hours, not to exceed 8 tablets in 24 hours.
Usual Pediatric Dose for Cold Symptoms:
>=12 years: 2 tablets dissolved in 4 oz of water orally every 6 hours, not to exceed 8 tablets in 24 hours.
Before taking aspirin, chlorpheniramine, and dextromethorphan, talk to your doctor if you are taking any of the following medicines:
a diuretic (water pill);
blood pressure medication;
steroids (prednisone and others);
oral diabetes medications;
probenecid (Benemid, Probalan) or sulfinpyrazone (Anturane);
medication used to prevent blood clots, such as clopidogrel (Plavix), dipyridamole (Persantine), and others;
medication to treat irritable bowel syndrome;
bladder or urinary medications such as oxybutynin (Ditropan, Oxytrol) or tolterodine (Detrol); and
salicylates such as Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others.
This list is not complete and there may be other drugs that can interact with aspirin, chlorpheniramine, and dextromethorphan. Tell your doctor about all your prescription and over-the-counter medications, vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start a new medication without telling your doctor.